Thyroid UK
85,656 members100,586 posts

T3 hunger?

Hi all

Quick question to t3 users

dies it make you hungry?

I recently introduced this (whether I continue or not I'm not sure yet) and since I have Ive had proper hunger pangs

Really feel starving!

Which is new to me, I eat because I feel the need to but rarely feel hungry!!!

22 Replies
oldestnewest

Hi Natj123, I am on combination of T4/T3 and sometimes, although eating healthily and regularly, I get really hungry (complete with loud tummy rumbling!). I guess it must be something to do with metabolism trying to get back to normal, (whatever that is!).

2 likes
Reply

Hi Annie sorry for the delay!!! Yes it must be, my stomach growls!!! And I'm definitely eating enough!! How much of each do you take :-) x

Reply

Hi, I was taking 100mcg of T4 but not feeling much better. I now take 75mcg T4 and 12.5mcg T3 early morning, then the other half of T3 tablet late afternoon. I feel a lot better than I did this time last year! I did add the T3 slowly, starting with 6.25mcg, it's taken me about 4 months to get to current dosage, so you do need to be patient - easier said than done!

2 likes
Reply

Yes patience is not one of my strong points haha!!!

My levo is very low 25 mcg at moment, due a blood test in a few weeks to check levels but (foolishly) I started self medicating with t3 hoping it would help because I'm seriously dead on my feet I take 12.5 mcg very early and 6.5 mcg at bed time but apart from hungry I feel no different :-( x

2 likes
Reply

I haven't noticed this myself, but there's a US thyroid specialist - a 'functional medicine' practitioner - named Dr Kenneth Blanchard, who claims that 'the hungries' are caused by a suppression of the satiety hormone leptin when thyroid hormone is taken on an empty stomach. He may be right about that, but I have to say his book is full of assertions for which he has provided no references and few detailed case studies, unlike the rest of the user-friendly docs who've written about hypo.

3 likes
Reply

Interesting!!!

I just feel like I could eat a horse!!!

1 like
Reply

How recently did you introduce T3? How often do you get hungry? Could be that you weren't eating nearly enough before, and now your body is catching up.

2 likes
Reply

2weeks around!!!

My diet has been up and down for a while sometimes I eat 1200 calories other times I eat apx 3-4000 calories I can't control my eating sometimes but this has gone on for 10 months or so :-) but only felt belly growling hunger since t3

Reply

Well, It could be that things are just sorting themselves out. I Don't think it's anything to be too worried about at the moment - as long as you're eating nutrient-dense food and cutting out the sugar. 2 weeks isn't very long to feel the full effects of T3, so I would carry on with it, if I were you, and see how it goes. 1200 calories is rather low, but I think it's best to stop counting calories and start counting nutrients. That way, it doesn't worry you so much.

3 likes
Reply

Thanks for your advice however...

I am a nightmare!! I cannot eat fruit and veg due to severe Ibs which I'm left with nausea and diahorrea for days after eating any :-(

Frustrating this is

I want to lose the weight I've gained hence the low calories.. When I can :-)

1 like
Reply

Yes, well, it's doubtful the low calories are going to do anything except make you worse. You need calories for conversion - low calories = low conversion (hence the need to take T3) = getting more hypo and putting on more weight. Hypos must not go low calorie, so perhaps it's a good thing that you now get more hungry and eat more.

What you need to lose weight is optimal T3 and optimal nutritional levels. If you're eating a restricted diet due to your inability to eat fruit and veg, then you probably have many nutritional deficiencies. You really ought to get your vit D, vit B12, folate, iron and ferritin checked, and supplement as required. Otherwise, you'll never lose the weight.

And IBS is a hypo symptom, so when you get your T3 optimised, you will probably be able to eat everything again. So, stick on in there! :)

2 likes
Reply

:-)

I will thank you

Although I've taken multivitamin for years

I lose it off 1200 but I cannot maintain it!

Everything is falling into place now mind! All my separate symptoms!

Reply

A multi-vitamin is pretty useless, actually. It doesn't have enough of anything in it to treat a real deficiency. But will probably have things like calcium and iodine that you Don't want. Really better to get tested and treat each deficiency seperately.

2 likes
Reply

Really? I was advised by a dietician to take one due to poor diet! What a waste of money!!!

I also take sea kelp with iodine in it, I thought this was ok!!! :-(

Reply

Well, just goes to show how much dieticians know about nutrition! Did she even tell you to get your levels tested? Did she tell you it was OK to take kelp? I very much doubt if many dieticians know about thyroid.

When you are hypo, it is not advisable to take supplementary iodine unless you have been tested and found to be iodine deficient. Excess iodine can cause as much trouble as a deficiency. Also, when you are taking thyroid hormone replacement, you are taking a small amount of iodine, plus what you get from your diet, could be that you are now over-dosed on iodine, I'm afraid.

1 like
Reply

Hi Natj123, I have just started T3 a week ago and I too find it makes me feel hungry as in I used to be able to go all morning untill well past midday before needing to eat but now i feel hungry by 10am. Also (this may be my imagination but I really doubt it) I can feel something (not quite pain) happening in areas where my glands would be eg, just between my breast and my armpit and also in groin area (where my lymph nodes would be)? This only seems to be down my left side :/

As I said it's not quite a pain more a 'popping' sensation as in when I used to be able to tell when I was ovulating when I was younger, sorry if this doesn't make sense I am trying to understand it myself....lol :/

2 likes
Reply

Hi stig

How much are you taking and are you taking anything else... Levo?

I'm now on 25mcg

I, like you never used to eat through the day, a cereal bar and glass of ws milk was enough until tea time, now I get up , while I'm getting my girl ready for school my belly is rolling, I'm feeding the baby, and helping myself to his breakfast!!!

That's a strange sensation??

Only thing I've noticed is that I feel like I'm getting a lot of light period cramps throughout the month... Oh and my cycle is a bit longer, 26 days instead of 21!! Yay!!!

What country do you get yours? Greece I buy mine xx Natalie

1 like
Reply

thanks for reply Natalie :) You could say the sensations are like mild cramps and I am a lot older than you (54) and last period was 5 yrs ago. I am so sorry you are suffering this dreadful condition and having to look after 2 little one's at the same time. :( I hope you get your symptoms under control very soon so that you can enjoy being a mother as these years go by so very quickly. I wish good health & many blessings for you and your young family. xxxx Loraine.

ps. I get my T3 from Cyprus.

Reply

Ah thank you loraine

My little boy has just turned one my daughter will be 6 November!!

And if I'm totally honest I struggle every day , but I think they keep me going!!! Hubby HAS to work , my mam is great and also my nan help when they can, I have struggled with my health the last 6 years, 2 severe hyperemesis pregnancys, an inner ear disorder causing severe permanent vertigo, it all blends in to one of I'm honest, but it's taught me one thing

I will never take good health for granted again, and I'm a lot luckier than most!!!

If you ever need a friendly chat feel free to drop me a message xx

1 like
Reply

Awe! Bless you sweetheart, you are a real trooper and if I could I'd give you a medal. :)

Take care xxxx Loraine.

1 like
Reply

💐🏆 xx

1 like
Reply

Total opposite!!! BUT

I'd only been taking levo 2 months so it could well have been the levo but it coincided with the t3!!! And weight gain 😞

Reply

You may also like...